TITLE

Medication-Induced Hyperprolactinemia

AUTHOR(S)
Molitch, Mark E.
PUB. DATE
August 2005
SOURCE
Mayo Clinic Proceedings;Aug2005, Vol. 80 Issue 8, p1050
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Medication use is a common cause of hyperprolactinemia, and it is important to differentiate this cause from pathologic causes, such as prolactinomas. To ascertain the frequency of this clinical problem and to develop treatment guidelines, the medical literature was searched by using PubMed and the reference lists of other articles dealing with hyperprolactinemia due to specific types of medications. The medications that most commonly cause hyperprolactinemia are antipsychotic agents; however, some newer a typical antipsychotics do not cause this condition. Other classes of medications that cause hyperprolactinemia include antidepressants, antihypertensive agents, and drugs that increase bowel motility. Hyperprolactinemia caused by medications is commonly symptomatic, causing galactorrhoea, menstrual disturbance, and impotence. It is Important to ensure that hyperprolactinemia in an individual patient is due to medication and not to a structural lesion in the hypothalamic/pituitary area; this can be accomplished by (1) stopping the medication temporarily to determine whether prolactin levels return to normal, (2) switching to a medication that does not cause hyperprolactinemia (in consultation with the patient's psychiatrist for psychoactive medications), or (3) performing magnetic resonance Imaging or computed tomography of the hypothalamic/pituitary area. if the patient's hyperprolactinemia is symptomatic, treatment strategies Include switching to an alternative medication that does not cause hyperprolactinemia, using estrogen or testosterone replacement, or, rarely, cautiously adding a dopamine, agonist.
ACCESSION #
17998166

 

Related Articles

  • Circulating Succinate is Elevated in Rodent Models of Hypertension and Metabolic Disease Sadagopan, Nalini; Li, Wenlin; Roberds, Steven L.; Major, Terry; Preston, Gregory M.; Yu, Ying; Tones, Michael A. // American Journal of Hypertension;Nov2007, Vol. 20 Issue 11, p1209 

    Background: Recent evidence suggests that succinate, long known as an intermediate in the citric acid cycle, may also have a role as a signaling molecule through GPR91 and that activation of this receptor results in blood pressure (BP) elevation via the renin-angiotensin system. We sought to...

  • Retrospective Analysis of Cushing's Disease with or without Hyperprolactinemia. Cheng Huan; Chao Lu; Guang-ming Xu; Xin Qu; Yuan-ming Qu // International Journal of Endocrinology;2014, p1 

    Objective. We compared the characteristics of patients with Cushing's disease alone with those of patients with Cushing's disease and hyperprolactinemia. Methods. Eighty-four patients were enrolled between 2002 and 2011, in a hospital in China. Clinical, endocrinological, and histopathological...

  • Abacavir interaction.  // Reactions Weekly;9/29/2007, Issue 1171, p5 

    The article reports findings from a case study on the adverse effect of abacavir on three patients with HIV infection. The three patients developed alcohol intolerance after receiving the drug. It was found that abacavir interaction with concomitant alcohol lead to alcohol intolerance. They...

  • ANOTHER REASON TO DRINK (IN MODERATION). Song, Sora // Time;12/20/2004, Vol. 164 Issue 25, p162 

    Discusses how a study in the journal 'Diabetes Care' reported that people who consume moderate amounts of alcohol are less likely to develop metabolic syndrome. Findings that among 8,125 subjects, those who had 19 drinks per month were 35 percent less likely than nondrinkers to have the...

  • Cabergoline.  // Reactions Weekly;1/19/2008, Issue 1185, p9 

    The article describes the case of a 25-year-old woman who developed erythema nodosum while taking cabergoline drug for hyperprolactinaemia. The patient started taking the oral drug once a week, and after two months, she presented with a-month duration of recurrent, painful red lumps on both her...

  • Amisulpride.  // Reactions Weekly;3/31/2007, Issue 1145, p5 

    The article presents the case of a women with schizophrenia who experienced an exacerbation of hyperprolactinaemia during treatment with amisulpride for psychosis. Changes in the medication are described. On discharge after 4 weeks, the patient was receiving amisulpride. The author says the...

  • Paliperidone.  // Reactions Weekly;Nov2014, Vol. 1527 Issue 1, p159 

    The article presents the case of a 25-year-old woman developed hyperprolactinaemia and amenorrhoea during treatment with paliperidone.

  • Paclitaxel.  // Reactions Weekly;Nov2014, Vol. 1527 Issue 1, p158 

    The article presents the case of a 25-year-old woman, who developed hyperprolactinaemia and amenorrhoea during treatment with paliperidone.

  • Antipsychotic-Induced Hyperprolactinaemia: Mechanisms, Clinical Features and Management. Haddad, Peter M.; Wieck, Angelika // Drugs;2004, Vol. 64 Issue 20, p2291 

    Hyperprolactinaemia is an important but neglected adverse effect of antipsychotic medication. It occurs frequently with conventional antipsychotics and some atypical antipsychotics (risperidone and amisulpride) but is rare with other atypical antipsychotics (aripiprazole, clozapine, olanzapine,...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics